Winter Storm, Shiawassee
- When
- December 23, 12:00 AM EST to 12:00 PM EST
- Where
- Shiawassee forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.954, -84.147 (the zone’s center; the record gives no point)
A strong storm system lifted northeast out of eastern Texas and moved through the Ohio Valley on the morning of the 23rd. Snow tapered off by early afternoon with most locations receiving between 6 to 10 inches.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong storm system lifted northeast out of eastern Texas and moved through the Ohio Valley on the morning of the 23rd. Snow tapered off by early afternoon with most locations receiving between 6 to 10 inches. Strong northerly winds to 30 mph also caused significant blowing and drifting of snow. Here are some of the higher snowfall totals from each county:Burton 7.5 inches (Genesee)Caseville 8.0 inches (Huron)Dryden 7.5 inches (Lapeer)Deerfield 9.0 inches (Lenawee)Howell 6.0 inches (Livingston)New Baltimore 9.0 inches (Macomb)Dundee 8.0 inches (Monroe)Bloomfield Hills 9.3 inches (Oakland)Vernon 6.5 inches (Shiawassee)Fairgrove 6.0 inches (Tuscola)Saline 8.2 inches (Washtenaw)Romulus 8.8 inches (Wayne)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 22, 11:01 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1100 PM EST WED DEC 22 2004 .AVIATION... SNOW WILL CONTINUE TO SPREAD INTO THE CWA...WITH CONDITIONS RAPIDLY DETERIORATING OVERNIGHT...AND PERSISTING INTO THURSDAY MORNING. WILL HAVE TO TIME THE DROP IN VISIBILITIES/CEILING INTO DTW/DET RIGHT FROM THE GET GO...AND THEN SPREAD THESE IFR AND WORSE CONDITIONS STEADILY NORTHWARD TO FNT AND EVENTUALLY MBS. TIMEFRAME FOR HEAVIEST SNOWFALL WITH THIS STORMS IS STILL PRETTY MUCH ON TRACK...BUT PERHAPS JUST A TAD FASTER...IN THE 07Z-13Z TIMEFRAME AS OPPOSED TO 09Z-15Z. WITH A GOOD 6 TO 8 INCHES EXPECTED...WITH LOCALLY MORE..ESP IN AREA OF DTW AND DET...PRETTY SIGNIFICANT BLOWING SNOW SHOULD PERSIST INTO THE AFTERNOON HOURS ON THURDAY...EVEN AFTER THE ACTUAL SNOWFALL WANES. ANTICIPATE VISIBILITIES OF 1/4-1/2 A MILE (LESS AT TIMES) AND CEILING UNDER 500 FEET DURING THE 6-8 HOURS DURING THE HEIGHT OF THE STORM LATE TONIGHT INTO THURSDAY MORNING. OVERALL CONDITIONS WILL STEADILY IMPROVE LATE THURSDAY MORNING AND ON THROUGH THE AFTERNOON...WITH THE STORM BUT A MEMORY (ASIDE FROM THE SNOWCOVER) BY LATE IN THE EVENING. && .UPDATE...ISSUED AT 820 PM EST. WILL BE ADJUSTING THE CURRENT WARNING/ADVISORY CONFIGURATION ACROSS THE CWA AFTER STUDYING RADAR/SATELLITE TRENDS THIS EVENING. THESE SUPPORT VARIOUS 18Z MODEL RUNS...WHICH MATCH UP RATHER CLOSELY WITH THE CURRENT FORECAST. HOWEVER...COUNTIES ON THE NORTHWEST EDGE OF THE CWA ARE IN JEOPARDY OF GETTING A FEW MORE INCHES OF SNOWFALL AS ABOVE TRENDS ARE FOR A VERY AGGRESSIVE SURGE OF MOISTURE TO PUSH INTO THE AREA IN THE 03Z-09Z TIMEFRAME & ROTATE FURTHER NORTHWEST THAN EARLIER ANTICIPATED. GENESEE COUNTY APPEARS TO BE IN LINE TO RECEIVE 6 OR MORE INCHES OF SNOW...SO WILL ADD THEM TO THE WINTER STORM WARNING. SHIAWASSEE IS ON THE EDGE AND WILL PONDER THIS ONE FOR AWHILE LONGER. INTO THE SAGINAW VALLEY...THE REMAINING COUNTIES...ESPECIALLY SAGINAW AND BAY LOOK TO RECEIVE ENOUGH SNOW TO WARRANT A SNOW/BLOWING SNOW ADVISORY. MIDLAND IS THE COUNTY MOST IN QUESTION...BUT STILL LOOK ON TARGET TO RECEIVE SEVERAL INCHES OF SNOW. THINK THE BEST WAY TO GO IS TO ADD ALL THREE OF THE REMAINING COUNTIES INTO AN ADVISORY. THE STORM LOOKS ON TRACK...IN TERMS OF INTENSITY...BUT IS MOVING NORTH/NORTHEAST INTO THE AREA A FEW HOURS FASTER THAN EARLIER MODEL RUNS ANTICIPATED. THAT SAID...THERE IS A RELATIVE DRY LAYER ON THE DTX 00Z SOUNDING FROM ABOUT 900MB-750MB...SO EXPECT THE ONSET OF ACCUMULATING SNOW TO BE DELAYED AN HOUR OR TWO AS THIS LAYER SATURATES. INITIAL BAND OF RETURNS ON REGIONAL 88D MOSAIC -VS- SURFACE REPORTS FROM FWA/DFI/TOL SUPPORT THIS IDEA AS SNOW REMAINS ELUSIVE AND CEILING ARE EDGING DOWN FROM 7000 TO 5000 FT. ALL IN ALL...STILL EXPECT A PRETTY GENEROUS AREA OF LIGHT SNOW TO BE SPREADING INTO THE SOUTHERN CWA BY MIDNIGHT AS LARGE PLUME OF MOISTURE OVER SOUTHERN IL/IN/OH MOVES IN AND OVERWHELMS THIS DRY LAYER. && .SHORT TERM...ISSUED AT 336 PM EST. AS WE HAVE BEEN MONITORING FOR DAYS...IMPRESSIVE SHORT WAVE WAS ROUNDING THE BASE OF THE TROF IN TEXAS AND IT IS ACCOMPANIED BY A 110KT 300MB JET. MEANWHILE, INTENSIFYING JET WAS JUST TO OUR NORTH (>130KTS) AND THIS IS SETTING THE STAGE FOR A JET COUPLET ALONG AND JUST EAST OF THE MID-MISSISSIPPI RIVER VALLEY. OVERALL, MODELS HAVE COME AROUND IN AGREEMENT WITH THE HANDLING OF THE UPPER LEVEL FEATURES BUT STILL DISAGREEMENTS WITH THE PLACEMENT AND INTENSITY OF THE SURFACE LOW WHICH IS A BIG KEY TO THIS FORECAST. WE HAVE ANALYZED THE NOW STATIONARY FRONT IS FROM NEAR KROC-KCRW WHICH THEN BENDS BACK INTO CENTRAL TENNESSEE. SURFACE LOW WAS TAKING SHAPE ALONG THE LOUISIANA COASTLINE WITH 3HR PRESSURE FALLS APPROACHING 5MBS IN CENTRAL ALABAMA/MISSISSIPPI BORDER AT 19Z. A FAIR AMOUNT OF CONVECTION WAS DEVELOPING WITH THIS SYSTEM HOWEVER AN IMPRESSIVE SWATH OF PRECIP WAS DEVELOPING NORTHWEST OF THIS LOW INTO ARKANSAS WHERE IT WAS SNOWING AND WINDS CONTINUE TO INCREASE. IT SEEMS WE ARE SETTING THE STAGE FOR A QUICK SHOT OF HEAVY SNOW COMBINING WITH LAKE HURON ENHANCEMENT THAT COULD BRING A FOOT OF FRESH SNOW TO THOSE ADJACENT LAKE HURON COUNTIES. WHILE MODELS HAVE COME IN BETTER AGREEMENT OVERALL, LOOKING AT THE NEW 18Z ETA/RUC13/WRF-XX, THE RUC13 AND WRFXX ARE MATCHING UP BETTER WITH CURRENT SURFACE ANALYSIS (ETA IS NOT AS STRONG WITH THE SURFACE LOW THAN COMPARED TO WHAT IS OBSERVED) SO IT SEEMS WE ARE TRENDING TOWARD A DEEPER SOLUTION... WHICH IS WHAT THE GFS WAS HINTING AT A FEW DAYS AGO. AS FLOW BEGINS TO VEER IN ADVANCE OF THIS SYSTEM, WE SHOULD SEE THE FLURRIES COME TO END WITH A BRIEF PERIOD OF NOTHING OCCURRING. AS WE PROGRESS THROUGH THE NIGHT, UPSTREAM AREA OF PRECIP WILL OVERSPREAD MOST OF THE CWA OVERNIGHT. CROSS SECTIONS FROM DTW TO MOP SUGGEST THE TRI-CITIES WILL REMAIN TOO DRY TO SEE SNOW OVERNIGHT BUT OVERHEAD DYNAMICS SHOULD BE ENOUGH TO SEE SNOW DEVELOP OVERNIGHT BUT WE WILL TAYLOR BACK PRECIP AMOUNTS QUITE A BIT THERE. FURTHER SOUTH AND EAST, 700MB DEFORMATION ZONE ALONG WITH 2-D FGEN FORCING WILL QUICKLY BRING ACCUMULATING SNOW ALONG AND SOUTH OF M59 TOWARD OR SHORTLY AFTER MIDNIGHT AND IT COULD FALL IN A HURRY WITH GOOD LIFT IN THE DENDRITIC ICE GROWTH REGION...EVEN THOUGH SPECIFIC HUMIDITIES ARE BETWEEN 2-3 G/KG (HIGHER VALUES EASTERN COUNTIES). FOR OUR ADJACENT LAKE HURON COUNTIES, ETA/RUC13 MODELS SHOW AN ENHANCED REGION OF CONVERGENCE DEVELOPING OVER LAKE HURON WITH DELTA T/S CLIMBING WELL INTO THE TEENS FOR THE LAKE TO CONTRIBUTE TO SNOWFALL TOTALS. FURTHERMORE, WITH INCREASING SURFACE GRADIENT AND MIXING LAYER HEIGHTS CLIMBING TO NEAR 4K FEET, WE WILL BE ABLE TO TAP INTO >35KTS FOR >3HRS. WINDS ALONG WITH THE FALLING SNOW (ESPECIALLY IF THE DEFORMATION BAND SETS UP ALONG OR JUST INLAND FROM THE COAST)...BLIZZARD CONDITIONS SHOULD THE RESULT. FURTHER INLAND, WHILE THE GRADIENT WILL BE TIGHTENING OVERNIGHT, OUR THOUGHTS WERE THE WINDS WILL STAY BELOW BLIZZARD CRITERIA BUT WE WILL LEAVE PLENTY OF ROOM IF WE ARE IN NEED TO UPGRADE. SURFACE LOW TRACKS JUST EAST OF CLE WITH DEFORMATION AXIS AND EXCELLENT AGEOSTROPHIC VERTICAL CIRCULATION AND DIVERGENCE ALOFT TO BRING SNOW TO JUST ABOUT EVERYONE ON THURSDAY. AN ADDITIONAL SEVERAL INCHES...MORE SO EASTERN COUNTIES...WILL FALL COMBINING WITH STRONG SURFACE WINDS. THEN OUR ATTENTION FOCUS COMES TO LAKE EFFECT AS COLD ADVECTION AND TRAJECTORIES FAVORABLE FOR HURON-SANILAC AND MAYBE ST CLAIR FOR ADDITIONAL SNOWFALL ACCUMULATIONS. BUT THE LATEST TRENDS SHOW THE WINDS MAY BACK AROUND QUICKER BUT WE FEEL ADDITIONAL TROFFING OVER THE WATER MAY BRING THE BACK THE BAND CLOSER TO SHORE. TEMPERATURES WILL DROP BACK AND HOLD NEARLY STEADY OVERNIGHT WITH A SLIGHT CLIMB ON THURSDAY BEFORE ARCTIC AIR FILTERS IN FOR THE WEEKEND AND LAKE EFFECT DEVELOPS... && .LONG TERM...ISSUED AT 336 PM EST. BEGINNING THURSDAY NIGHT... AT 500 MB...THE MAIN TROUGH PASSES OVERHEAD FRIDAY THEN RETREATS SLOWLY EAST FRIDAY NIGHT THROUGH SATURDAY...THOUGH ETA MORE RELUCTANT TO DO SO DUE TO FALLING HEIGHTS FROM IMPULSE MIGRATING SOUTH FROM HUDSON BAY. THEN...NEARLY ZONAL FLOW SETS UP THROUGH EARLY WEEK...THOUGH MODELS QUITE VARIANT WITH DEVELOPMENT OF WESTERN TROUGH...WITH FAVORED ECMWF/CONSENSUS SLOWER THAN GFS TO BREAK DOWN PLAINS RIDGE. AT THE SURFACE...STRONG CYCLONIC FLOW LINGERING THURSDAY NIGHT AND FRIDAY BEHIND DEPARTING STORM SYSTEM...AND EVEN SATURDAY AS PER ETA WITH MORE AGRESSIVE LOW PRESSURE ALOFT. THEN...AS PER PREVIOUS DAYS RUNS...INCREASING WARM ADVECTION RETURN FLOW BY SUNDAY CONTINUING THROUGH EARLY WEEK AND PROBABLY MID WEEK. NOT MUCH MOISTURE AVAILABLE TUESDAY EVEN AS PER MORE AGGRESSIVE GFS...SO WILL GO FOR EARLY WEEK DRY WEATHER. 850 TO 500 MB MOISTURE PRETTY SHALLOW BY THURSDAY EVENING...LIMITED AT BEST THURSDAY NIGHT THROUGH FRIDAY...THEN LESS ESPECIALLY AS PER FAVORED ETA. 925 MB MOISTURE MORE PLENTIFUL. LOW TO MID LEVEL OMEGA LIFT ABSENT UNTIL SLIGHT FRIDAY...GENERAL SUBSIDENCE FRIDAY NIGHT AND SATURDAY. ARCTIC AIR REFURBISHED OVERHEAD BY FRIDAY WITH 850 MB AIR TO NEAR MINUS 20 AGAIN...THOUGH GFS EVEN COLDER YET. GOOD 850 TO 500 MB QVECTOR CONVERGENCE FRIDAY AS TROUGH ADVANCES IN TO DELIVER GOOD DIFFERENTIAL PVA. WILL ENHANCE I 94 CORRIDOR FRIDAY FOR SNOWFALL POTENTIAL AND POPS AS ETA SHOWS ENHANCED 950 MB OMEGA LIFT AND CONVERGENCE SUGGESTING LAKE MI LAKE EFFECT BAND MAY SET UP. VERY COLD WINTER AIR MASS IN PLACE LASTING THROUGH MOST OF WEEKEND...WITH LITTLE CHANGE FROM EXISTING FORECASTS ANTICIPATED. FOR THE LATER PERIODS...WILL GO VERY SIMILAR TO GUIDANCE. && .DTX WATCHES/WARNINGS/ADVISORIES... .MI... BLIZZARD WARNING...HURON-SANILAC-ST CLAIR...OVERNIGHT AND THURSDAY. WINTER STORM WARNING...ALONG/SOUTH OF TUSCOLA-GENESEE-SHIAWASSEE COUNTIES OVERNIGHT INTO THURSDAY MORNING. SNOW AND BLOWING SNOW ADVISORY...SAGINAW-BAY-MIDLAND COUNTIES OVERNIGHT INTO THURSDAY MORNING. .LAKE HURON... GALE WARNING...ALL OPEN LAKE AND NEARSHORE WATERS...FOR THURSDAY. .LAKE ST CLAIR... GALE WARNING...FOR THURSDAY. .MI WATERS OF LAKE ERIE... GALE WARNING...FOR THURSDAY. && GURNEY/BGM/DWD/SF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 PM EST WED DEC 22 2004 MIZ047-048-053-231200- BAY MI-MIDLAND MI-SAGINAW MI- INCLUDING THE CITIES OF...BAY CITY...MIDLAND AND SAGINAW 340 PM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI CITIES .DAY ONE...TONIGHT SNOW IS EXPECTED TO DEVELOP LATE TONIGHT. ACCUMULATIONS WILL BE AN INCH OR TWO BY DAYBREAK THURSDAY MORNING. A STRONG WINTER STORM WILL ORGANIZE OVER THE LOWER MISSISSIPPI VALLEY AND MOVE NORTHEASTWARD INTO THE SOUTHERN GREAT LAKES FOR TONIGHT AND THURSDAY. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW WILL CONTINUE INTO THURSDAY MORNING WITH ANOTHER 1 TO 3 INCHES OF SNOW. STORM TOTALS WILL RANGE FROM AROUND AN INCH IN MUCH OF MIDLAND COUNTY...TO 2 TO 5 INCHES FOR PARTS OF BAY AND SAGINAW COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE NEEDED THROUGH THURSDAY AFTERNOON. MIZ060-061-231200- GENESEE MI-SHIAWASSEE MI- INCLUDING THE CITIES OF...FLINT AND OWOSSO 340 PM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLINT AND OWOSSO AREAS .DAY ONE...TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH THURSDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE NEEDED THROUGH THURSDAY AFTERNOON. MIZ049-055-063-231200- HURON MI-SANILAC MI-ST. CLAIR MI- INCLUDING THE CITIES OF...BAD AXE...PORT HURON AND SANDUSKY 340 PM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THUMB REGION. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING IS IN EFFECT FOR THURSDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE NEEDED THROUGH THURSDAY AFTERNOON. MIZ054-062-068>070-075-076-082-083-231200- LAPEER MI-LENAWEE MI-LIVINGSTON MI-MACOMB MI-MONROE MI-OAKLAND MI- TUSCOLA MI-WASHTENAW MI-WAYNE MI- INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...CARO... DOWNTOWN DETROIT...HOWELL...LAPEER...MONROE... MOUNT CLEMENS AND PONTIAC 340 PM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING IS IN EFFECT THROUGH THURSDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE NEEDED THROUGH THURSDAY AFTERNOON. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-230219- INNER SAGINAW BAY FROM POINT AU GRES TO BAY PORT-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE- NEARSHORE WATERS OF LAKE HURON FORM PORT SANILAC TO PORT HURON- NEARSHORE WATERS OF LAKE HURON FROM HARBOR BEACH TO PORT SANILAC- NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH- OUTER SAGINAW BAY-THE DETROIT RIVER- THE OPEN WATERS OF LAKE HURON FROM HARBOR BEACH TO PORT SANILAC- THE OPEN WATERS OF LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH- THE OPEN WATERS OF LAKE HURON FROM PORT SANILAC TO PORT HURON- THE ST. CLAIR RIVER- 340 PM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR ALL MARINE AREAS. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE FORCE WINDS ARE EXPECTED THURSDAY FOR ALL MARINE AREAS. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. GALE FORCE WINDS ARE POSSIBLE AGAIN ON SUNDAY AND SUNDAY NIGHT FOR THE OPEN WATERS OF LAKE HURON. SMALL CRAFT ADVISORY WINDS ARE POSSIBLE SUNDAY FOR THE REMAINING NEARSHORE WATERS AND LAKE ST CLAIR. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RBP
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430226, 5430227, 5430228, 5430229, 5430230, 5430231, 5430232, 5430341, 5430342, 5430343, 5430344.